$J$-Orthogonal Matrices: Properties and Generation

Higham, Nicholas J. (2003) $J$-Orthogonal Matrices: Properties and Generation. SIAM Review, 45 (3). pp. 504-519. ISSN 0036-1445

[img] PDF
paper.pdf

Download (195kB)

Abstract

A real, square matrix $Q$ is $J$-orthogonal if $Q^TJQ = J$, where the signature matrix $J = \diag(\pm 1)$. $J$-orthogonal matrices arise in the analysis and numerical solution of various matrix problems involving indefinite inner products, including, in particular, the downdating of Cholesky factorizations. We present techniques and tools useful in the analysis, application and construction of these matrices, giving a self-contained treatment that provides new insights. First, we define and explore the properties of the exchange operator, which maps $J$-orthogonal matrices to orthogonal matrices and vice versa. Then we show how the exchange operator can be used to obtain a hyperbolic CS decomposition of a $J$-orthogonal matrix directly from the usual CS decomposition of an orthogonal matrix. We employ the decomposition to derive an algorithm for constructing random $J$-orthogonal matrices with specified norm and condition number. We also give a short proof of the fact that $J$-orthogonal matrices are optimally scaled under two-sided diagonal scalings. We introduce the indefinite polar decomposition and investigate two iterations for computing the $J$-orthogonal polar factor: a Newton iteration involving only matrix inversion and a Schulz iteration involving only matrix \mult. We show that these iterations can be used to $J$-orthogonalize a matrix that is not too far from being $J$-orthogonal.

Item Type: Article
Uncontrolled Keywords: $J$-orthogonal matrix, exchange operator, gyration operator, sweep operator, principal pivot transform, hyperbolic CS decomposition, two-sided scaling, indefinite least squares problem, hyperbolic QR factorization, indefinite polar decomposition, Newton's method, Schulz iteration
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 15 Linear and multilinear algebra; matrix theory
MSC 2010, the AMS's Mathematics Subject Classification > 65 Numerical analysis
Depositing User: Nick Higham
Date Deposited: 02 May 2006
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/231

Actions (login required)

View Item View Item